Camphor poisoning: An unusual cause of seizure in a toddler

Published In: Nigerian Journal of Paediatrics
Article Link: http://www.njpaediatrics.com/2021/v48n3/7Camphor%20poisoning%20An%20unusual%20cause%20of%20seizure%20in%20a%20toddler.pdf
Author(s): Jimoh Adenike O. and Nduka Emmanuella I.

Camphor poisoning - An unusual cause of seizure in a toddler
Photo Illustration: Camphor poisoning: An unusual cause of seizure in a toddler
Photo Credit
: NPR

This report was presented by Dr. Jimoh Adenike O. and Dr. Nduka Emmanuella I. both of the Department of Paediatrics, College of Medicine and Health Sciences, Bingham University/Teaching, Hospital Jos, Plateau State, Nigeria about a case of Camphor poisoning of a toddler. Camphor is a common household product with unrecognized neurologic side effects, especially seizures. This report is aimed at raising awareness among healthcare providers of camphor poisoning as an unusual cause of seizures.

A 23-month-old girl, with no previous history of seizures or prior head trauma, was presented to the Emergency Paediatric Unit (EPU) of our facility, Bingham University Teaching Hospital, Jos, with a history of convulsion which occurred 30 minutes prior to presentation. Convulsion was described as a generalized tonic seizure, lasted 15 minutes, and aborted spontaneously with full regain of consciousness. She also had two bouts of vomiting. The characteristic strong aromatic odour of camphor from her breath and the vomitus raised the suspicion of ingestion of camphor.

She was then given milk and a banana prior to presentation, in an attempt to counter any untoward effect of the agent. The child was reported to have ingested an estimated 10-15mls of camphor oil from a bottle in the grandmother’s house where she had been playing when the incident happened. Shortly after arrival at the EPU, she had a generalized tonic-clonic seizure which lasted about 1-2 minutes and self-aborted On arrival at the hospital and while on admission, she was afebrile and other vital signs were stable. She was conscious, with no focal neurological deficit. Examination of other systems yielded nothing of note.

Results of routine haematological and biochemical tests, including random blood sugar, electrolytes and urea were within normal limits. She was booked for brain neuroimaging but could not be done up until discharge. She was placed on tabs Phenobarbitone 4mg/kg in 12hourly divided doses. By the following day, there was no more convulsion, and she was subsequently discharged home. In a telephone interview with the mother two weeks later, she reported that the child was doing well and had no additional seizures.

The authors advised that healthcare providers need a high index of suspicion about this unusual cause of the seizure. There is also a need for community education and appropriate regulation of camphor use for children.

Thank you for reading

Do you have an interesting scholarly paper worth featuring on African Researchers Magazine? Well, we’d love to hear about it. Simply use the ARM Sample Letter to tell us about it.
https://www.africanresearchers.org/downloads/FeaturedArticleRequest.doc

Or would you love to contribute to African Researchers Magazine? We’ll be more than happy to work with you. Simply use the link below to register as an ARM Contributor
https://www.africanresearchers.org/arm-contributors-registration

Thank you for reading